Tornadoes · United States · North Dakota · 2001
F0 tornado, Battleview, North Dakota, July 20, 2001
This F0 tornado ran 0.0 miles across Burke County on July 20, 2001, touching down at 5:10 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 20, 2001
- Touchdown
- 5:10 PM CDT (22:10 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Burke County
- Touchdown point
- 48.630, -102.780
- Lift-off point
- 48.630, -102.780
- Record number
- 299
What the Weather Service recorded
Visiable condensation funnel extended over half way to the ground with a brief touchdown in open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jul 20, 3:15 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 20, 3:15 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT FRI JUL 20 2001 MAIN CONCERN WL BE SEVERE WX OVER THE NEXT 24 TO 36 HOURS. MODELS IN FAIRLY GOOD AGREEMENT EJECTING SEVERAL SHORT WAVE SYSTEM THRU THE REGION TONIGHT THRU SATURDAY NIGHT. THE FIRST OF THE SHORT WAVES FORECAST TO REACH WESTERN ND LATER THIS AFTERNOON THE MOVE EAST...SOUTHEAST REACHING NORTHEASTERN SD LATE TONIGHT. THE SECOND SHORT WAVE FORECAST TO REACH WESTERN ND EARLY SATURDAY AND MOVE ACROSS THE SOUTHERN CWA DURING THE DAY AND THE THIRD REACHES WESTERN ND SATURDAY NIGHT AND MOVES ACROSS THE REGION OVERNIGHT REACHING THE EASTERN AREAS OF THE STATE EARLY SUNDAY MORNING. WITH A VERY UNSTABLE ATMOSPHERE THE SHORT WAVE SYSTEMS MOVING THRU WILL ADD FUEL TO TSRA POTENTIAL THRU SATURDAY NIGHT. A SURFACE BOUNDRY WILL ADD LIFT FOR THE CONVECTION. DRIER AIR AND SUBSIDENCE FORECAST TO ADVECT OVER THE WRN CWA SUNDAY AFTERNOON INTO MONDAY. THIS WILL BRING COOLER AND LESS HUMID AIR BACK INTO THE AREA. .BIS...NONE. RGT
In the hours before
Local storm report, Jul 20, 12:10 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1210 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 AM STEELE ND 60 MPH TSTM GUST
07/20/01 KIDDER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
VERY HEAVY RAIN AND PEA
SIZE HAIL.Local storm report, Jul 20, 12:26 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1226 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 AM 8 S STANLEY ND .75 INCH HAIL
07/20/01 MOUNTRAIL VERY HEAVY RAIN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 20, 12:38 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1238 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1228 AM 2 W MAX ND .75 INCH HAIL
07/20/01 MCLEAN REPORTED BY STORM
SPOTTER. LOTS OF IT.Local storm report, Jul 20, 12:48 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1248 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 AM PALERMO ND 1.75 INCH HAIL
07/20/01 MOUNTRAIL REPORTED BY PUBLIC.Special weather statement, Jul 20, 2:39 PM CDT, 2 hours 31 minutes before
NDZ001-009-202030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 239 PM CDT FRI JUL 20 2001 A STRONG THUNDERSTORM ABOUT 5 MILES NORTH OF MEDICINE LAKE MONTANA WILL MOVE EAST-NORTHEAST AT 30 MPH....ENTERING EXTREME SOUTHWEST DIVIDE COUNTY BY 300 PM CDT. EXPECT VERY HEAVY RAIN...WIND GUSTS TO 40 MPH...HAIL AND DEADLY LIGHTNING WITH THIS APPROACHING THUNDERSTORM. THIS STORM WILL LIKELY PASS JUST NORTH OF GRENORA. $$ MR
Local storm report, Jul 20, 2:42 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
242 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0532 PM KENMARE ND 1.5 INCH HAIL
07/19/01 WARD REPORTED BY PUBLIC.
0919 PM HETTINGER ND 60 MPH TSTM GUST
07/19/01 ADAMS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1015 PM SOLEN ND .75 INCH HAIL
07/19/01 SIOUX REPORTED BY PUBLIC.
1150 PM COLUMBUS ND 1.75 INCH HAIL
07/19/01 BURKE REPORTED BY PUBLIC.
1205 AM 22 NW (BIS)BISMARCK MUNI ND 60 MPH TSTM GUST
07/20/01 BURLEIGH REPORTED BY STORM
SPOTTER.
1205 AM 22 NW (BIS)BISMARCK MUNI ND 60 MPH TSTM GUST
07/20/01 OLIVER REPORTED BY STORM
SPOTTER.
0215 AM TOWNER ND 60 MPH TSTM GUST
07/20/01 MCHENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0218 AM WILLOW CITY ND 70 MPH TSTM GUST
07/20/01 BOTTINEAU REPORTED BY STORM
SPOTTER.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
10.2 hours before the tornado, 259 km from the path. July 20, 2001.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -298 J/kg
- Surface CAPE
- 202 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.5 K/km
Bismarck Municip, ND (KBIS), 00:00Z
1.8 hours after it, 259 km from the path. July 21, 2001.
- Mixed-layer CAPE
- 2408 J/kg
- Mixed-layer CIN
- -44 J/kg
- Surface CAPE
- 2443 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.6
- 0-3 km lapse rate
- 7.0 K/km
The surface observations
Williston (ISN), 81 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2001 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of July 20, 2001
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.